advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Northboro, Massachusetts, USA:

My 71 year old mother, who has type 1 diabetes and is on two injections of insulin per day, has developed problems with her memory. Her doctor has done a CAT scan that was normal. She does have a problem with depression and has not taken well to the medications that have been tried. It has been very tough on my dad who not used to being a caregiver. At times, she gets very upset when we remind her that it's time for a snack and other things she must do. Is this memory problem due to out of control readings before she went on insulin? The doctor has told my dad that she is brittle. Is there anything else we should know and do to help her be more herself? At times she's really great, and at other times, I know as soon as she says "hello", that it's not a good day. I know there's no miracle, but a little help or encouragement would be great. She is otherwise a healthy woman, but there are times when I know she thinks that life is really bad and gets very frustrated with herself and what has happened to her.

Answer:

I would recommend you discuss your concerns with your mother's physician. If possible, I would seek consultation with a diabetes care team made up of Certified Diabetes Educators to review self-care issues, nutrition, and symptoms. This is complex stuff. It will be very difficult for you to get it all fixed on your own. Sometimes, the best way to start is the little at a time approach. Such issues as meal content, meal timing, injection technique, injection dose, injection sites, technique for monitoring, and kinds of symptoms are all important topics and cannot be mastered with a quick fix. This is where you need help from experienced health care professionals in the area. Your physician should have some information about where to get such services. If not, you can get the information from your local hospital and local chapters of the American Diabetes Association.

JTL

DTQ-20010106115627
Original posting 16 Jan 2001
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.